MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 24MM KATALYST RADIAL HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER

SMITH & NEPHEW, INC. 24MM KATALYST RADIAL HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Catalog Number 221424
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Joint Dislocation (2374); Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 01/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, patient underwent a primary left catalyst bipolar radial system on (b)(6) 2022 due to fracture.He was in pain in the elbow and began having pain in the wrist.He was found to have a filed radial head arthroplasty with loose hardware.He also was found to have shortened of the radius relative the ulna.This adverse event was addressed by revision surgery on (b)(6 2023, in which the 24mm catalyst radial head and 7.5mm catalyst stem were explanted.Found to be significant arthritis of the capitellum.There was significant amount of metallosis within the synovium of the joint.X-rays of the radiocapitellar joint demonstrated good alignment of the implant with no overstuffing.X-rays of the wrist demonstrated improvement of the ulnar variance although there is still some residual ulnar positivity.The elbow was taken through range of motion and found to be stable.The patient was awakened from anesthesia and the tourniquet was deflated.Brought back to the postoperative care unit in stable condition.
 
Additional Manufacturer Narrative
Section h3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that x-rays ((b)(6) 2023) showed that the revised head had disassociated from the stem.The root cause of the reported radial head disassociation is likely multifactorial given the patient¿s chronic essex-lopresti injury with persistent ulnar positivity, ulnocarpal abutment syndrome and distal radioulnar joint instability, as these are known sources of pain, clicking (popping), limited range of motion and tissue degeneration.The surgeon documentation indicated discussions with the patient regarding potential staged future interventions to address the ulnar variance/ulnocarpal abutment but noted that the patient possibly will not return to baseline.The patient impact included the reported symptoms, component disassociation and subsequent revision.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for katalyst¿ bipolar radial head system revealed that as with all internal fracture fixation devices, potential adverse effects include loosening or change in position of the implant or its components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B7: other relevant history, including preexisting medical conditions (e.G.,allergies,race,pregnancy,smoking and alcohol use, hepatic/renal dysfunction, etc.) h6: health effect - clinical code and medical device problem code.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.Visual evaluation of the 24mm katalyst radial head found some signs of wear expected from normal use.The top and base of the implant had scratches.There was some minor knicks along the edges of the opening on the base of the implant.Also, visual evaluation of the 7.5mm katalyst stem did note some damage (knicks/scratches) to the sides and ball joint of the implant.Some damage to the porous surface as visible, this is most likely from implantation and subsequent removal.The clinical/medical investigation concluded that x-rays (b)(6) 2023) showed that the revised head had disassociated from the stem.The root cause of the reported radial head disassociation is likely multifactorial given the patient¿s chronic essex-lopresti injury with persistent ulnar positivity, ulnocarpal abutment syndrome and distal radioulnar joint instability, as these are known sources of pain, clicking (popping), limited range of motion and tissue degeneration.The surgeon documentation indicated discussions with the patient regarding potential staged future interventions to address the ulnar variance/ulnocarpal abutment but noted that the patient possibly will not return to baseline.The patient impact included the reported symptoms, component disassociation and subsequent revision.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for katalyst¿ bipolar radial head system revealed that as with all internal fracture fixation devices, potential adverse effects include loosening or change in position of the implant or its components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
24MM KATALYST RADIAL HEAD
Common Device Name
PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18735602
Report Number1020279-2024-00396
Device Sequence Number5741299
Product Code KWI
UDI-Device Identifier00885556827321
UDI-Public00885556827321
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K213827
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number221424
Device Lot NumberKV1039
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer04/05/2024
05/31/2024
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date04/05/2024
06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7.5MM CATALYST STEM, LOT#:KV0154.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexMale